Excessive Heat, Red River
- When
- August 29, 10:45 AM CST to 6:00 PM CST
- Where
- Red River forecast zone
- Reported by
- ASOS
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
Two days in the aftermath of Hurricane Laura, very hot and humid conditions lingered across Northeast Texas through August 29th, with compressional warming ahead of a weak cool front contributing to afternoon temperatures climbing into the upper 90s to near 100 degrees. Light winds and very little mixing of the air mass leftover from Laura resulted in very oppressive dewpoints in the mid and…
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Two days in the aftermath of Hurricane Laura, very hot and humid conditions lingered across Northeast Texas through August 29th, with compressional warming ahead of a weak cool front contributing to afternoon temperatures climbing into the upper 90s to near 100 degrees. Light winds and very little mixing of the air mass leftover from Laura resulted in very oppressive dewpoints in the mid and upper 70s, contributing to heat indices between 110 and 115 degrees across much of Northeast Texas on the 29th. Fortunately, slightly cooler and drier air filtered south in wake of the weak frontal passage to end the month of August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 29, 5:37 AM CST, 5 hours 8 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
637 AM CDT Sat Aug 29 2020
.AVIATION...
For the 29/12Z TAF period, MVFR cigs have blanketed all terminals
this morning with low-level moisture/stratus entering in from the
south. Those MVFR low cloud cigs will be eliminated to VFR with
daytime heating by 29/17Z. Expect the same low cloud MVFR cig
threat to return overnight across all terminals, esp. after
30/09Z. /16/
&&
.PREV DISCUSSION... /issued 413 AM CDT Sat Aug 29 2020/
SHORT TERM.../Today through Tomorrow/
The Heat advisory issued around this time last night will continue
through the afternoon, and expire at 7PM local time tonight.
Afternoon heat index values will push 110 degrees in many areas,
so it's once again important to limit afternoon activities. In the
event that can't be avoided, take frequent breaks and drink plenty
of water. At this time, the heat advisory will not be extended, as
precipitation and cloud cover may limit heat index values
tomorrow. However, a smaller one could be issued with another
forecast package depending on the latest guidance.
Regarding that aforementioned precipitation, over the next 36
hours a shortwave trough and cold front is expected to dig
through the MO valley. This trough will begin to interact with our
northern zones later tonight in the form of showers and
thunderstorms. The SPC has these northern zones in a slight risk
for severe weather, with hail and damaging winds being the
greatest threats with this stronger activity. Additionally, due to
extremely high PWAT values across the Four-States region, the WPC
has included a few counties in these northern areas in the Day 1
excessive rainfall outlook. Any healthy storm that manages to move
over these area will be capable of moderate to heavy rainfall.
However, given the fast moving nature of these storms, widespread
flooding is not anticipated. On the other hand, localized flash
flooding may be possible due to these heavier rainfall rates.
Lingering showers and thunderstorms will be possible again into
the evening on Sunday, but these appear to be diurnally driven,
and will likely diminish after the sun sets.
/44/
LONG TERM.../Sunday night through Saturday night/
Almost zonal flow aloft continues over the Arklatex with drier
conditions Sunday night. Monday afternoon convection is possible
as an upper level ridge stays to our our south through Monday
night. By Tuesday morning, all models indicate lee cyclogenesis
for a strong trough shifting SEwd across the lower Great Plains
toward our area by Wednesday. Severe weather impacts cannot be
ruled out, as a frontal boundary focuses those potential impacts
across our area throughout the day.
The subtropical ridge will build back westward, impeding the
trough progression, and allowing showers and thunderstorms to
linger Wednesday through Thursday as well. As the trough fills and
the ridge continues to build west across the Mississippi River by
Saturday, bringing hot and humid summer weather back with it.
/16/
.PRELIMINARY POINT TEMPS/POPS...
SHV 96 76 95 77 / 10 20 20 10
MLU 95 75 93 76 / 20 10 30 10
DEQ 98 75 91 74 / 20 30 40 20
TXK 95 76 92 75 / 10 30 30 20
ELD 96 75 93 74 / 10 20 30 20
TYR 98 78 96 79 / 10 20 10 10
GGG 98 76 96 77 / 10 20 10 0
LFK 97 76 98 77 / 10 10 20 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
070>073.
LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
017>022.
OK...Heat Advisory until 7 PM CDT this evening for OKZ077.
TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
16/44/16Hazardous Weather Outlook National Weather Service Shreveport LA 503 AM CDT Sat Aug 29 2020 ARZ050-051-059>061-OKZ077-301200- Sevier-Howard-Little River-Hempstead-Nevada-McCurtain- 503 AM CDT Sat Aug 29 2020 This Hazardous Weather Outlook is for portions of southwest Arkansas and southeast Oklahoma. .DAY ONE...Today and Tonight... Another hot day is forecast across the area today with afternoon heat indices nearing 110 degrees. Therefore a Heat Advisory remains in effect until 7 pm this evening. Scattered thunderstorms will be possible across the region late this evening into the overnight hours and some of these storms could be strong to severe. In addition to the wind and hail threat, these storms could also produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday... The heat will continue into at least the first part of next week. Depending on storm coverage Sunday into Monday, the Heat Advisory may need to be extended into early next week. Otherwise, thunderstorms will continue to be in the forecast through at least the middle portion of next week. Again, some of these storms could be strong to severe, especially Tuesday and Wednesday of next week. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed for tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126- 136>138-149>153-165>167-301200- Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus- Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee- Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine- 503 AM CDT Sat Aug 29 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Another hot day is forecast across the area today with afternoon heat indices nearing 110 degrees. Therefore a Heat Advisory remains in effect until 7 pm this evening. Isolated to widely scattered thunderstorms are possible later today and especially during the overnight hours. While an isolated strong or severe thunderstorm cannot be ruled out, widespread severe thunderstorms are not likely through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... The heat will continue into at least the first part of next week. Depending on storm coverage Sunday into Monday, the Heat Advisory may need to be extended into early next week. Otherwise, thunderstorms will continue to be in the forecast through at least the middle portion of next week. Some of these storms could be strong to severe, especially Tuesday and Wednesday of next week near and north of the Interstate 20 Corridor which includes the northern half of Northeast Texas, Southeast Oklahoma, Southwest Arkansas and extreme northern Louisiana. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed through tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 13
The national radar mosaic for the moment the first event began.
13 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911381, 911382, 911383, 911384, 911385, 911386, 911387, 911388, 911389, 911390, 911391, 911392, 911393.